Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 182, NWS Wichita, KS

June 23, 1996Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 1996, 10:05 PM CDT for Harvey County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1996, 10:05 PM CDT (03:05 UTC)
Expired
Jun 23, 1996, 10:45 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2670 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 240306
SVRICT
KSC079-240345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT SUN JUN 23 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...HARVEY COUNTY
 
AT 1003 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM ACROSS NORTHERN HARVEY COUNTY JUST NORTH OF NEWTON.
 
THE OUTFLOW ASSOCIATED WITH THIS STORM IS MOVING SOUTH ACROSS THE COUNTY
AND WILL AFFECT NEWTON...HALSTEAD...AND BURRTON THROUGH 1030 PM.
 
AT 1005 PM CDT SHERIFFS DEPUTIES REPORTED 60 MPH WINDS IN HESSTON
ASSOCIATvED WITH THIS STORM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
RENO
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:17 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 3:17 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT SUN JUN 23 1996

CHGS: NONE MJR.

PRSTNT/STNRY FNTL BNDRY DRAPED ALG KS/NE BDR TO RMN AS SUCH THRUT 1ST &
2ND FCST PDS. ADAP INDCTG MDT FLUX CNVG NR BNDRY IN NE KS BUT W/ FNT RMNG
N OF CWA WENT WITH DRY FCST 1ST & 2ND PDS.

SFC TROF OVR WRN KS & IF CNVCTN SHUD DVLP ALG THIS TROF MID-UPR RDG POSND
OVR S/SE U.S. SHUD STEER TSTRMS N OF CWA. IF TOP FEELS MORE CMFRTBL KPG
20% POPS IN FOR TNGT CAN LIVE W/ IT. TEMPS SHUD BE SMLR TO PAST CUPL NGTS
& W/ BOTH MOS IN AGRMT WON'T STRAY FROM CRNT NUMBERS.

RSL 068/089 00  SLN 071/093 00
ICT 070/095 00  HUT 070/095 00
CNU 071/091 00
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:51 PM CDTSevere Thunderstorm WarningICTMcPherson39 min
Jun 23, 9:01 PM CDTSevere Thunderstorm WarningICTMarion44 min
Jun 23, 9:30 PM CDTSevere Thunderstorm WarningICTMcPherson45 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningICTKingman63 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningICTMarion42 min
Jun 23, 10:21 PM CDTSevere Thunderstorm WarningICTSedgwick69 min
Jun 23, 10:37 PM CDTSevere Thunderstorm WarningICTButler68 min
Jun 23, 11:12 PM CDTSevere Thunderstorm WarningICTCowley, Sumner63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.